Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 12, 2022, 6:48 PM CDT for Pocahontas County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 6:48 PM CDT (23:48 UTC)
- Expired
- Apr 12, 2022, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 597 m²/s²
- 0-3 km storm-relative helicity
- 872 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WFUS53 KDMX 122348
TORDMX
IAC151-130015-
/O.NEW.KDMX.TO.W.0020.220412T2348Z-220413T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
648 PM CDT Tue Apr 12 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northern Pocahontas County in northwestern Iowa...
* Until 715 PM CDT.
* At 648 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Albert City, or 9 miles west of Pocahontas, moving
northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pocahontas and Laurens around 655 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Havelock, Plover and Rolfe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4276 9491 4291 9484 4291 9444 4287 9444
4265 9484 4269 9492
TIME...MOT...LOC 2348Z 214DEG 50KT 4272 9485
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small2 follow-up statements
870
WWUS53 KDMX 122357
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Tue Apr 12 2022
IAC151-130015-
/O.CON.KDMX.TO.W.0020.000000T0000Z-220413T0015Z/
Pocahontas IA-
657 PM CDT Tue Apr 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN POCAHONTAS COUNTY...
At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Laurens, or 7 miles northwest of Pocahontas, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Pocahontas County, including the following locations...
Havelock and Plover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4280 9484 4291 9481 4291 9452 4276 9477
TIME...MOT...LOC 2356Z 212DEG 45KT 4281 9478
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Small398
WWUS53 KDMX 130006
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
706 PM CDT Tue Apr 12 2022
IAC151-130016-
/O.EXP.KDMX.TO.W.0020.000000T0000Z-220413T0015Z/
Pocahontas IA-
706 PM CDT Tue Apr 12 2022
...THE TORNADO WARNING FOR NORTHWESTERN POCAHONTAS COUNTY WILL EXPIRE
AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.
LAT...LON 4280 9484 4291 9481 4291 9452 4276 9477
TIME...MOT...LOC 0006Z 214DEG 50KT 4291 9469
$$
SmallWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:10 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 12, 3:10 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 310 PM CDT Tue Apr 12 2022 .SHORT TERM.../Tonight through Wednesday Night/ Issued at 311 PM CDT Tue Apr 12 2022 Forecast Impacts for the week: ...Moderate Risk into Tonight ...Cooler Weather Returns ...Chances for Rain/Snow return into the weekend Confidence Short Term: Medium to High Overall the evolution of the system in both a synoptic and mesoscale space is still on track. The big question that is becoming a bit more clear is the northern location of the warm front around initiation time. Previous model runs have placed the front/triple point across far northwest Iowa (specifically the HRRR/GFS) as compared to the Euro. Today the HRRR is farther south with the boundary near 23z to 01z while the GFS is still closer to its previous forecast and farther north. At 19z, the boundary is just entering SW Iowa with a large shield of stratus and now elevated convection over Iowa into MN with the stronger storms into southern MN. Recent HRRR runs have shown that any stronger convection that may develop over the north is now more focused nearer the US20 corridor, rather than the IA MN border. With that in mind, the current moderate risk for that portion of the forecast appears well placed and the westward extension back into west Iowa remains for the area of secondary development expected along the dry line in the evening from 01 to 02z across the west. Without going into great detail, forcing and shear parameter space is is on the middle to high end of the spectrum. With SBCAPE over 3200 j/kg into the early evening along the retreating warm front and 0-1km SRH over 300 to 500 m2/s2 and long hodographs, there remains a potential for discrete supercells and a strong and relatively longer lived tornado or two in that area. If storms develop slightly north of the warm front, then a large hail threat would likely dominate the mode. Any supercells that develop will move northeast/east with time along or near the warm front. As the dry line now in central Nebraska will edge east and fire off a line of storms into our west by 01z. The line of storms is anticipated to strengthen quickly to severe levels and then slowly weaken as it moves toward the I35 corridor in central and southern Iowa. These storms later in the evening will have a somewhat less potential to be tornadic, but a severe wind threat and hail threat will continue. The northern portion of the line may have an opportunity to tap into the strong 0-3km shear and continue to have a tornado threat through at least the early morning hours. This area would more likely be along and north of US20. As the synoptic low drives northeast, a weaker surge of west northwest winds will move over the region tomorrow with colder air. Lows tonight will drop to the mid 30s west to the lower 50s east. Highs tomorrow will be in the 40s to around 50. && .LONG TERM.../Thursday through Tuesday/ Issued at 311 PM CDT Tue Apr 12 2022 Confidence: Medium The remainder of the forecast will be dominated by dry weather through Saturday with a chance of rain and snow Sunday. We continue with northwest flow and cool weather into the remainder of the extended with little warming. Highs will remain in the 40s and 50s with cool April highs during the remainder of the forecast. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1250 PM CDT Tue Apr 12 2022 Main concern will be storms and wind. Winds have increased ahead of the main push of warm air and stronger gusts will continue through 19-20z north. Elevated storms firing now in far northern Iowa affecting mainly MCW and soon ALO with mainly gusty winds and possible hail. Weak showers in the south at DSM lifting north. Still some uncertainty about first batch of severe storms north this evening, but timing would be 22z-00z initiation for FOD and MCW while the main line in western Iowa will fire later between 00 and 02z, then transversing east through the night. Impacts from the second line may be limited to areas west of I35...though a smaller corridor or higher impact conditions may still ride across northern Iowa. With conditional development still in play, will update discussion as needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Tue Apr 12 2022 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. Severe storms will be possible with the potential for a few tornadoes, large hail to the size of golf balls or larger and damaging wind gusts. Gusty winds are expected this morning with a few gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed mainly this evening. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. These storms are expected to reach the Interstate 35 corridor late this evening and overnight. A few of these storms may be severe with damaging wind gusts and isolated tornadoes the primary threats. Quarter sized hail may also occur. At this time, the more significant severe weather is expected west of this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Apr 12, 5:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 5 ENE FONDA 42.63N 94.76W
04/12/2022 E1.00 INCH POCAHONTAS IA PUBLIC
VIA MPING.
&&
DODSONLocal storm report, Apr 12, 5:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL FONDA 42.58N 94.85W
04/12/2022 E1.00 INCH POCAHONTAS IA PUBLIC
REPORT RECEIVED FROM SOCIAL MEDIA.
&&Local storm report, Apr 12, 6:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 NW POCAHONTAS 42.74N 94.68W
04/12/2022 M1.00 INCH POCAHONTAS IA TRAINED SPOTTER
PENNY AND QUARTER SIZE HAIL.
&&
ABLocal storm report, Apr 12, 6:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TORNADO 4 SW GILMORE CITY 42.69N 94.52W
04/12/2022 POCAHONTAS IA LAW ENFORCEMENT
TORNADO 2 MILES NORTH OF C49 AND N65 MOVING
EAST-NORTHEAST.
&&
ANSORGELocal storm report, Apr 12, 6:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 4 N THOR 42.75N 94.05W
04/12/2022 HUMBOLDT IA LAW ENFORCEMENT
TORNADO ONE NORTH OF HWY 3 AND THREE EAST OF
HUMBOLDT COUNTY LINE. NORTH NORTH EAST
DIRECTION VIA POCAHONTAS PD ON TWITTER.
&&
DODSONLocal storm report, Apr 12, 6:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TORNADO GILMORE CITY 42.73N 94.46W
04/12/2022 POCAHONTAS IA PUBLIC
ESTIMATED TO BE MOVING E ON HIGHWAY 3.
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 10:24 AM CDT | Wind Advisory | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 16 more | 4 hr |
| Apr 12, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 45 min |
| Apr 12, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 24 min |
| Apr 12, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Apr 12, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 23 min |
| Apr 12, 5:59 PM CDT | Tornado Warning | DMX | Calhoun, Humboldt, Pocahontas | 31 min |
| Apr 12, 6:23 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Pocahontas | 52 min |
| Apr 12, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 37 min |
| Apr 12, 6:54 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 51 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.